Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 39, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 2, 2003, 9:31 PM CDT for Hartley County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 9:31 PM CDT (02:31 UTC)
- Expired
- Jun 2, 2003, 10:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hartley County, TX
The radar
The Amarillo radar (KAMA), 96 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
534 WUUS54 KAMA 030231 SVRAMA TXC205-030315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 931 PM CDT MON JUN 2 2003 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1015 PM CDT * AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF HARTLEY...OR ABOUT 15 MILES SOUTH OF DALHART...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... HARTLEY AND CHANNING LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3604 10219 3605 10277 3564 10278 3563 10217 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:40 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Jun 2, 2:40 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT MON JUN 02 2003 WX MUCH QUIETER TODAY COMPARED TO PREVIOUS 24 HRS THANKS TO COMBINATION OF RAIN COOLED AIR AND DOWNARD MOTION ASSOCIATED WITH SHORTWAVE TROF WHICH EXITED THE AREA EARLIER THIS MORNING. STORMS TAKING LONGER TO GET GOING OVER MOUNTAINS OF ERN CO AND ERN NM... BUT EXPECT THIS WILL CHANGE AS THE NEXT IN A SERIES OF MINOR SHORTWAVE TROFS EMBEDDED IN THE NW FLOW ALOFT HEADS SEWD TOWARDS AND THRU THE SRN HIGH PLAINS LATER THIS EVENING AND TONIGHT. HAVE SLIGHTLY HIGHER CHC POPS NRN SECTIONS DUE TO FCST TRAJECTORY OF SHORTWAVE TROF OVERNIGHT. MODELS ALSO SUGGEST AXIS OF HEAVIEST RAINS MAY BE NERN QUAD OF FCST AREA AS WELL...AND THIS SEEMS REASONABLE BASED ON ABOVE. THE PERSISTENT NW FLOW PATTERN IS FCST TO CONTINUE THRU AT LEAST THU WITH GREATEST CHCS FOR PRECIP OCCURRING DURING THE NIGHTTIME PERIODS AND RELATIVE LULLS DURG THE DAYS. ANOTHER SHORTWAVE TROF SHOULD DRIVE SEWD LATER TUE EVENING AND THEN AGAIN WED NIGHT. IT APPEARS A FAIRLY DECENT COLD FRONT SHOULD PUSH THRU THE AREA THU EVENING WITH A REASONABLE CHC FOR PRECIP THEN AS WELL...WITH PERHAPS SLIGHTLY DRIER AIR MOVING IN BEHIND FOR FRI AND SAT...SO SLGT CHC POPS LOOK FINE AT THIS TIME. HAVE OPTED TO RETAIN DRY WX FOR SUN AND MON AS FLOW MAY BECOME A BIT MORE WESTERLY OR SWRLY AND NOT AS FAVORABLE FOR STEERING STORMS OFF MOUNTAINS. HOWEVER...WILL COMMENT THAT MEDIUM RANGE MODELS HAVE SOME DISAGREEMENT ON THE PATTERN DURG EXTENDED PERIODS. HAVE GONE WITH A BLEND OF THE ECMWF/UKMET/GFS ENSEMBLE FOR NOW. TEMPS A STRONG FUNCTION OF CLOUD COVER AND PRECIP BUT SHOULD GENERALLY BE NEAR OR BELOW NORMAL MUCH OF THIS WEEK. PRELIM NUMBERS FOLLOW...SUBJECT TO MINOR LAST MINUTE ADJUSTMENTS. FCSTID = 02 AMARILLO 57 82 57 75 / 30 20 40 30 BEAVER 58 80 59 77 / 40 20 40 30 BOISE CITY 55 79 55 74 / 40 20 40 30 BORGER 58 82 58 76 / 30 20 40 30 BOYS RANCH 57 82 56 76 / 30 20 40 30 CANYON 58 82 56 76 / 30 20 40 30 CLARENDON 61 83 59 77 / 30 20 40 30 DALHART 55 81 55 75 / 40 20 40 30 GUYMON 57 80 58 76 / 40 20 40 30 HEREFORD 58 82 55 76 / 30 20 40 30 LIPSCOMB 60 81 59 78 / 40 20 40 30 PAMPA 59 82 58 77 / 30 20 40 30 SHAMROCK 61 83 59 79 / 30 20 40 30 WELLINGTON 61 83 60 79 / 30 20 40 30 .AMA... TX...NONE. OK...NONE. ANDRADE
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 8 hours 31 minutes before
OKZ001>003-TXZ001>020-031100- TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND EVENING HOURS. THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS...THEREFORE...NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND AGAIN WEDNESDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ON TUESDAY AND WEDNESDAY... ESPECIALLY OVER THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AND WEDNESDAY. FOX
In the hours before
Local storm report, Jun 2, 8:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
0834 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 13 S TEXLINE TX 1.75 IN HAIL
06/02/03 DALLAM PUBLIC REPORT
WINGENROTHThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 8:06 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 84 min |
| Jun 3, 12:45 AM CDT | Flash Flood Warning | AMA | Randall | 4 hr |
| Jun 3, 6:19 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.